Alert archive / Virginia / Severe Thunderstorm Warnings in 2015
Severe Thunderstorm Warning 48, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Jun 18, 2015, 5:53 PM EDT for Bedford County, Franklin County, Virginia. It was in force for 52 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 18, 2015, 5:53 PM EDT (21:53 UTC)
- Expired
- Jun 18, 2015, 6:45 PM EDT
- In force
- 52 min
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Bedford County, VA, Franklin County, VA
The radar
The Roanoke radar (KFCX), 63 km from the middle of the area, began a volume at 21:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 18, 6:00 PM EDT | TSTM WND DMG | 4 Sw Northwest Smith Mo, VA | WSLS REPORTED. 3 TREES DOWN ON 122 NEAR LAKESIDE TIRE AND HARDY RD. 1 BLOCKING BOTH LANES |
| Jun 18, 6:15 PM EDT | TSTM WND DMG | Huddleston, VA | COOP OBSERVER REPORTS AT LEAST TWO LARGE TREES DOWN ACROSS CLOVER CREEK ROAD AND NUMEROUS LARGE LIMBS DOWN IN HIS YARD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 7 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 9.9 hours before the alert went out and 16 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 147 J/kg
- Mixed-layer CIN
- -140 J/kg
- Mixed-layer LCL
- 1113 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 27 m²/s²
- 0-3 km storm-relative helicity
- 40 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
160
WUUS51 KRNK 182153
SVRRNK
VAC019-067-182245-
/O.NEW.KRNK.SV.W.0048.150618T2153Z-150618T2245Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
553 PM EDT THU JUN 18 2015
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHEASTERN FRANKLIN COUNTY IN WEST CENTRAL VIRGINIA...
SOUTHWESTERN BEDFORD COUNTY IN SOUTH CENTRAL VIRGINIA...
* UNTIL 645 PM EDT
* AT 552 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR THE WEST
END OF SMITH MOUNTAIN LAKE...MOVING EAST-SOUTHEAST AT 40 MPH.
HAZARD...60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.
* LOCATIONS IMPACTED INCLUDE...
PENHOOK...
MONETA...
HUDDLESTON...
NORTH SHORE...
AND NORTHWEST SMITH MOUNTAIN LAKE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PREPARE IMMEDIATELY FOR DAMAGING WINDS...AS WELL AS DEADLY CLOUD TO
GROUND LIGHTNING. FOR YOUR SAFETY...MOVE TO AN INTERIOR ROOM ON THE
LOWEST FLOOR OF A STURDY BUILDING. STAY AWAY FROM WINDOWS.
THIS STORM HAS HAD A HISTORY OF STRONG GUSTY WINDS. SEEK SHELTER NOW
INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS.
WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.
&&
LAT...LON 3706 7944 3706 7949 3701 7948 3704 7953
3705 7955 3704 7955 3704 7956 3703 7956
3704 7960 3694 7962 3711 7992 3724 7976
3717 7937
TIME...MOT...LOC 2152Z 282DEG 35KT 3712 7966
HAIL...<.75IN
WIND...60MPH
$$
RAB2 follow-up statements
283
WWUS51 KRNK 182225
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
625 PM EDT THU JUN 18 2015
VAC067-182233-
/O.CAN.KRNK.SV.W.0048.000000T0000Z-150618T2245Z/
FRANKLIN VA-
625 PM EDT THU JUN 18 2015
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN FRANKLIN COUNTY
IS CANCELLED...
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED EAST
OUT OF THE WARNED AREA. THEREFORE THE WARNING HAS BEEN CANCELLED.
WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.
LAT...LON 3706 7944 3706 7949 3701 7948 3704 7954
3705 7954 3705 7955 3704 7955 3704 7956
3705 7959 3708 7962 3720 7954 3717 7937
TIME...MOT...LOC 2223Z 282DEG 35KT 3706 7929
$$
VAC019-182245-
/O.CON.KRNK.SV.W.0048.000000T0000Z-150618T2245Z/
BEDFORD VA-
625 PM EDT THU JUN 18 2015
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM EDT
FOR SOUTH CENTRAL BEDFORD COUNTY...
AT 623 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED ACROSS SMITH
MOUNTAIN LAKE...MOVING EAST AT 40 MPH.
HAZARD...60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.
LOCATIONS IMPACTED INCLUDE...
HUDDLESTON...
SMITH MOUNTAIN LAKE...
AND LEESVILLE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PREPARE IMMEDIATELY FOR DAMAGING WINDS. FOR YOUR SAFETY...MOVE TO AN
INTERIOR ROOM ON THE LOWEST FLOOR OF A STURDY BUILDING. STAY AWAY
FROM WINDOWS.
WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.
&&
LAT...LON 3706 7944 3706 7949 3701 7948 3704 7954
3705 7954 3705 7955 3704 7955 3704 7956
3705 7959 3708 7962 3720 7954 3717 7937
TIME...MOT...LOC 2223Z 282DEG 35KT 3706 7929
HAIL...<.75IN
WIND...60MPH
$$
RAB152
WWUS51 KRNK 182244
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
644 PM EDT THU JUN 18 2015
VAC019-182254-
/O.EXP.KRNK.SV.W.0048.000000T0000Z-150618T2245Z/
BEDFORD VA-
644 PM EDT THU JUN 18 2015
...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL BEDFORD COUNTY
WILL EXPIRE AT 645 PM EDT...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE AREA.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE. HOWEVER HEAVY RAIN
IS STILL POSSIBLE WITH THIS THUNDERSTORM FOR ANOTHER 30 MINUTES OR
SO.
WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.
LAT...LON 3706 7944 3706 7949 3701 7948 3704 7954
3705 7954 3705 7955 3704 7955 3704 7956
3705 7959 3708 7962 3720 7954 3717 7937
TIME...MOT...LOC 2242Z 282DEG 35KT 3706 7929
$$
RABWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 18, 2:43 PM EDT, 3 hours 10 minutes earlier.
Area forecast discussion, Jun 18, 2:43 PM EDT, 3 hours 10 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 243 PM EDT THU JUN 18 2015 .SYNOPSIS... UPPER LEVEL RIDGING ACROSS THE SOUTHEAST STATES WILL REMAIN IN PLACE FOR THE REMAINDER OF THIS WEEK. A WEAK FRONT NORTH OF THE AREA WILL OSCILLATE ACROSS THE REGION INTO THE WEEKEND AND BE THE MAIN FOCUS FOR SHOWERS AND THUNDERSTORMS. THIS BOUNDARY WILL LIKELY INTERACT WITH MOISTURE FROM THE REMNANTS OF TROPICAL DEPRESSION BILL TO BRING MORE WIDESPREAD SHOWERS AND STORMS SATURDAY NIGHT AND EARLY SUNDAY. && .NEAR TERM /THROUGH FRIDAY/... AS OF 210 PM EDT THURSDAY... CONVECTION FIRING THIS AFTERNOON IN BANDS/CLUSTERS ASSOCIATED WITH UNIDIRECTIONAL WESTERLY FLOW CONVERGENCE ACROSS THE WEST IN ADVANCE OF WEAK SHORTWAVE ENERGY HEADING TOWARD THE OHIO VALLEY. THIS BASICALLY AROUND A REGION OF LITTLE COVERAGE BASICALLY INCLUDING THE NEW/ROANOKE VALLEYS AND POINTS EAST WHERE WESTERLY FLOW CONTINUES TO PUT A LID ON DEVELOPMENT. HOWEVER INSTABILITY REMAINS VERY HIGH EAST OF THE BLUE RIDGE SUPPORTED BY STRONG LOW LEVEL THETA-E RIDGING AND HIGH DCAPES. APPEARS AS THE WESTERLY FLOW WEAKENS WITH TIME INTO LATE AFTERNOON WILL SEE STORMS MIGRATE EAST WHERE THE BETTER SEVERE PULSE THREAT LOOKS TO EXIST. POPS THOUGH STILL TRICKY GIVEN LACK OF FORCING ALOFT AS MAINTAINING COVERAGE INTO THE EVENING A BIT MORE IFFY WITH MORE OF AN OUTFLOW DRIVEN SCENARIO LIKELY. THUS WILL MAINTAIN OVERALL CHANCE COVERAGE AND ATTEMPT TO INCLUDE SOME LIKELYS IN SPOTS PER TRENDS AT RELEASE. A BIT STRONGER SHORTWAVE ARRIVES ACROSS THE NW LATE TONIGHT WHICH COULD SUPPORT ANOTHER COMPLEX OF STORMS REACHING PARTS OF SE WEST VA AND THE HIGHLANDS WHERE WILL BOOST POPS TO HIGH CHANCE/LOW LIKELYS LATE. OTRW WILL MAINTAIN THE SEVERE MENTION INTO THIS EVENING FOR ALL SITES IN THE HWO WHILE TRENDING MORE PC/MUGGY WITH SOME PATCHY FOG AGAIN OVERNIGHT AND ONLY ISOLATED COVERAGE AFTER MIDNIGHT. LOWS AGAIN BASICALLY 65-72 WITH COOLER VALUES WHERE HEAVY RAINFALL DOES DEVELOP. WAVE PASSES TO THE NE EARLY FRIDAY ALLOWING THE FRONT TO THE NORTH TO SAG BACK SOUTH TOWARD THE REGION LATE IN THE DAY. A BIT MORE CLOUDS TO INIT ALONG WITH POSSIBLE EARLIER SHRA...AND LOWER 85H TEMPS SUPPORTS A BIT COOLER HIGHS WITH 80S MOST SECTIONS AND ONLY LOWER 90S SOUTH/SE. CONVECTIVE COVERAGE REMAINS A BIT MORE PROBLEMATIC GIVEN WEAK SUPPORT ALOFT...WESTERLY FLOW AND LESS INSTABILITY. APPEARS BEST CHANCES PER LATEST ENSEMBLE WOULD BE OVER THE FAR WEST AND PERHAPS ACROSS THE SOUTHERN TIER WHERE BETTER LOW LEVEL CONVERGENCE MAY DEVELOP WELL AHEAD OF THE SURFACE FRONT. SINCE HARD TO PINPOINT A MORE WIDESPREAD LOCATION FOR STORMS WILL BUMP POPS TO HIGHER CHANCE IN THOSE AREAS AND TRIM BACK TO LOWER POPS NORTH/NE CLOSER TO THE FRONT. && .SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/... AS OF 130 PM EDT THURSDAY... A COLD FRONT WILL ENTER THE NORTHERN PARTS OF THE REGION FRIDAY NIGHT INTO SATURDAY BEFORE STALLING. THIS FEATURE WILL PROVIDE AN AREA OF FOCUS FOR A GREATER CONCENTRATION OF SHOWERS AND STORMS TO DEVELOP...IN ADDITION TO THE DIURNALLY BASED ACTIVITY THAT IS STILL EXPECTED TO BE ACROSS THE REGION. SATURDAY NIGHT INTO SUNDAY...AN UPPER LEVEL TROUGH/LOW WILL MOVE ALONG THE STALLED FRONT. THIS FEATURE WILL BE THE REMNANTS OF TROPICAL DEPRESSION BILL. ASSOCIATED WITH THE REMNANTS WILL BE A GENEROUS REGION OF TROPICAL MOISTURE...AND PROGGED WIND FIELDS AROUND IT AROUND 45 KTS AT 850 MB OVER THE REGION. THIS SCENARIO COULD SET THE STAGE FOR THE POTENTIAL FOR FLOODING RAINS...AND STRONG WINDS THAT COULD BRING DOWN TREES GIVEN HOW MOIST THE SURFACE MOISTURE WILL BECOME AROUND THE ROOT SYSTEMS WITH THE HEAVY PRECIPITATION. ALSO...STRONG SHEAR WILL BE LIKELY WITH ANY THUNDERSTORMS THAT FORM...INCREASING THE CHANCE FOR STRONG TO SEVERE THUNDERSTORM ACTIVITY WITH ISOLATED SPIN UPS. BY SUNDAY NIGHT...THE AXIS OF THE UPPER TROUGH WILL BE OVER OR JUST EAST OF THE AREA. WESTERN AREAS MAY SEE A WINTER-LIKE PATTERN IN TERMS OF LOW CLOUDS AND UPSLOPE RAIN SHOWERS AND STORMS THANKS TO A CONTINUATION OF STRONG 850 MB WINDS ON THE BACKSIDE OF THE UPPER LOW...AND RESIDUAL LOW LEVEL MOISTURE. TEMPERATURES WILL TREND MILDER DURING THIS PORTION OF THE FORECAST...WITH READINGS ABOVE NORMAL. BY SUNDAY...HIGHS WILL AVERAGE 5 TO 10 DEGREES ABOVE NORMAL IN THE LOW TO MID 80S ACROSS THE MOUNTAINS AND LOW TO MID 90S ACROSS THE PIEDMONT. LOWS WILL AVERAGE AROUND 10 DEGREES ABOVE NORMAL WITH UPPER 60S ACROSS THE MOUNTAINS AND LOWER 70S ACROSS THE PIEDMONT. && .LONG TERM /MONDAY THROUGH THURSDAY/... AS OF 230 PM EDT THURSDAY... THE GENERAL TREND OF THE UPPER LEVEL SYNOPTIC PATTERN TRANSITIONS INTO ONE WITH LOW PRESSURE OVER SOUTHEAST CANADA...AND A BUILDING RIDGE OVER THE MISSISSIPPI RIVER VALLEY REGION. IN BETWEEN...ACROSS OUR REGION...IS EXPECTED TO BE A PERSISTENT BAROCLINIC ZONE. GUIDANCE SUGGESTS THAT ALONG NORTHWEST FLOW BETWEEN THE RIDGE AND UPPER LOW WILL BE PERIODIC SHORTWAVE TROUGHS RIDING ALONG THE FLOW...EACH ONE EXPECTED TO PROGRESS INTO AND ACROSS THE REGION. THESE FEATURES WILL HELP INCREASE COVERAGE OF SHOWERS AND STORMS...IN ADDITION TO THE DIURNAL ACTIVITY THAT IS EXPECTED. THE GREATEST POTENTIAL WILL BE ACROSS THE WESTERN PARTS OF THE REGION. FOR NOW THE FORECAST WILL REFLECT THE GREATEST COVERAGE AS SCATTERED...BUT IF AN MCS IS AMONG ONE OF THESE FEATURES...COVERAGE WILL BE ON A LARGER SCALE. TEMPERATURES DURING THIS PORTION OF THE FORECAST WILL BE WARMEST ON MONDAY...AND THEN TREND SLIGHTLY COOLER TUESDAY...AND THEN STAY AT SIMILAR LEVELS FOR HIGHS AND LOWS THE REMAINDER OF THE FORECAST PERIOD. FOR ALL TIME FRAMES...TEMPERATURES ARE EXPECTED TO BE ABOVE NORMAL. && .AVIATION /19Z THURSDAY THROUGH TUESDAY/... AS OF 1235 PM EDT THURSDAY... ANOTHER WARM MUGGY AFTERNOON IN STORE WITH AFTERNOON BUILD-UPS AND WIDELY SCATTERED THUNDERSTORMS RESULTING IN BRIEF MVFR TO IFR CONDITIONS ESPCLY OVER THE MOUNTAINS. ASIDE FROM THE THUNDERSTORM THREAT AND EARLY MORNING FOG...CONDITIONS TO REMAIN PRIMARILY VFR THROUGH THE VALID TAF PERIOD. WITH HIGH PRESSURE CENTERED TO THE SOUTH...WINDS AROUND THE PERIPHERY OF THE HIGH WILL RESULT IN WESTERLY WIND FLOW OVER THE FORECAST AREA...GUSTY AT TIMES ESPCLY THIS AFTERNOON. FOG AGAIN OVERNIGHT DEPENDENT UPON THE DEGREE OF RAINFALL THIS AFTERNOON/EVENING WITH POTENTIAL TO SEE AREAS OF LIFR/IFR IN FOG/STRATUS IN THE VALLEYS LATE AND EVEN MVFR ELSEWHERE THAT RECEIVES A HEAVY SHOWER. FOR NOW WILL TREND TOWARD PERSISTENCE FROM LAST NIGHT AND INCLUDE A PERIOD OF MVFR IN FOG AT ALL LOCATIONS EXCLUDING KROA/KBLF...WITH MVFR AT KLYH/KDAN AND IFR AROUND KBCB/KLWB. REPEAT PERFORMANCE LIKELY ON FRIDAY WITH FOG GIVING WAY TO MORE BUILD-UPS BY AFTERNOON WITH AT LEAST SCATTERED TO WIDELY SCATTERED COVERAGE INTO THE EVENING. MODELS INDICATE THAT THE PERSISTENT UPPER LEVEL RIDGE ACROSS THE SOUTHEAST/MID ATLANTIC STATES WILL BE WEAKEN WITH TIME AS THE REMNANTS OF TS BILL MOVE NORTHEAST. THIS WILL ALLOW FOR INCREASING COVERAGE OF SHOWERS ACROSS THE AREA THIS WEEKEND. MODELS SUGGEST THE BEST LIFT OVER OUR AREA FROM TS BILL WILL OCCUR SATURDAY NIGHT INTO EARLY SUNDAY WITH POTENTIAL FOR A PERIOD OF MODERATE TO HEAVY RAIN ASSOCIATED WITH MVFR/IFR CONDITIONS. SOMEWHAT DRIER AIR LOOKS TO ARRIVE EARLY NEXT WEEK BUT IMPULSES TRACKING SOUTHEAST FROM THE UPPER MIDWEST MAY BRING A COUPLE ROUNDS OF SHOWERS/STORMS AND POSSIBLE SUB-VFR MONDAY INTO TUESDAY. && .CLIMATE... AS OF 430 AM EDT THURSDAY... RECORD HIGHS FOR THURSDAY JUNE 18TH... STATION RECORD HIGHS/YEAR ROANOKE 97/1925 LYNCHBURG 96/1944 DANVILLE 96/2007 BLACKSBURG 88/2014 BLUEFIELD 90/2007 LEWISBURG 89/2014 && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && SYNOPSIS...JH/NF NEAR TERM...JH SHORT TERM...DS LONG TERM...DS AVIATION...JH/NF/PM CLIMATE...JH/PM
Hazardous weather outlook, Jun 18, 2:53 PM EDT, 3 hours before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 253 PM EDT THU JUN 18 2015 NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>044-507-508-191900- ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES- YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON- CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE- PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL- APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE- EASTERN GREENBRIER-WESTERN GREENBRIER- 253 PM EDT THU JUN 18 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AND EVENING...A FEW OF WHICH MAY BECOME SEVERE. THE MAIN THREAT WOULD BE DAMAGING WINDS AND HAIL. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THE REMNANTS OF TROPICAL DEPRESSION BILL WILL PROGRESS THROUGH THE AREA SATURDAY INTO SATURDAY NIGHT. ANTICIPATE INCREASING GUSTY WINDS AND VERY HEAVY RAIN. AS SOIL MOISTURE INCREASES AROUND THE ROOT SYSTEM OF TREES...THEY WILL BECOME EASIER TO BE BLOWN DOWN BY WINDS GUSTING IN THE 35 TO 45 MPH RANGE...ESPECIALLY IN THE MOUNTAINS. ALSO...THERE WILL BE STRONG SHEAR ASSOCIATED WITH ANY STORMS THAT DEVELOP...THUS INCREASING THE POTENTIAL FOR WIND DAMAGE FROM STORMS AS WELL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Jun 18, 4:25 PM EDT, 1 hour 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
425 PM EDT THU JUN 18 2015
VAZ011-182115-
GILES-
425 PM EDT THU JUN 18 2015
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL GILES COUNTY THROUGH
515 PM EDT...
AT 424 PM EDT...A STRONG THUNDERSTORM WAS OVER PEARISBURG...MOVING
EAST AT 10 MPH.
WINDS IN EXCESS OF 30 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM. FREQUENT CLOUD-TO-GROUND LIGHTNING AND VERY HEAVY RAINFALL
CAN ALSO BE EXPECTED.
LOCATIONS IMPACTED INCLUDE...
PEARISBURG...
NARROWS...
PEMBROKE...
MOUNTAIN LAKE...
AND NEWPORT.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
LAT...LON 3736 8045 3734 8044 3733 8045 3732 8043
3731 8044 3722 8069 3730 8084 3739 8078
3737 8077 3739 8071
TIME...MOT...LOC 2024Z 291DEG 11KT 3731 8075
RABLocal storm report, Jun 18, 4:41 PM EDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
441 PM EDT THU JUN 18 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0423 PM HAIL 1 SW GOODE 37.35N 79.39W
06/18/2015 E0.25 INCH BEDFORD VA TRAINED SPOTTER
&&
JRUCKMANSpecial weather statement, Jun 18, 4:41 PM EDT, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 441 PM EDT THU JUN 18 2015 VAZ014-022-023-034-182145- MONTGOMERY-ROANOKE-BOTETOURT-BEDFORD- 441 PM EDT THU JUN 18 2015 ...A LINE OF STRONG THUNDERSTORMS WILL AFFECT ROANOKE...CITY OF SALEM...CITY OF ROANOKE...NORTHEASTERN MONTGOMERY...SOUTHWESTERN BOTETOURT AND WEST CENTRAL BEDFORD COUNTIES... AT 440 PM EDT...A LINE OF STRONG THUNDERSTORMS WAS ALONG A LINE EXTENDING FROM NEAR BLUE RIDGE TO NEAR HUFFMAN...AND MOVING EAST AT 70 MPH. WINDS IN EXCESS OF 30 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THESE STORMS. LOCATIONS IMPACTED INCLUDE... ROANOKE... BLACKSBURG... SALEM... CHRISTIANSBURG... AND VINTON. THIS INCLUDES THE SALEM FAIRGROUNDS AND ROANOKE REGIONAL AIRPORT. FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS. LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. LAT...LON 3745 7986 3726 7964 3713 8035 3729 8045 TIME...MOT...LOC 2040Z 265DEG 59KT 3741 7978 3729 8039 RAB
Special weather statement, Jun 18, 4:46 PM EDT, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
446 PM EDT THU JUN 18 2015
VAZ007-010-011-WVZ042-182145-
TAZEWELL-BLAND-GILES-MERCER-
446 PM EDT THU JUN 18 2015
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT WESTERN
GILES...NORTHEASTERN TAZEWELL...BLAND AND SOUTHERN MERCER COUNTIES...
AT 446 PM EDT...A LINE OF STRONG THUNDERSTORMS WAS ALONG A LINE
EXTENDING FROM NARROWS TO NEAR BOISSEVAIN...AND MOVING SOUTHEAST AT
35 MPH.
WINDS IN EXCESS OF 40 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THESE
STORMS. FREQUENT CLOUD-TO-GROUND LIGHTNING AND VERY HEAVY RAINFALL
CAN ALSO BE EXPECTED WITH THESE THUNDERSTORMS.
LOCATIONS IMPACTED INCLUDE...
BLUEFIELD...
BLAND...
PRINCETON...
PEARISBURG...
AND NARROWS.
THIS INCLUDES MERCER COUNTY AIRPORT.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
LAT...LON 3727 8142 3735 8135 3741 8081 3737 8076
3723 8067 3715 8086 3704 8132 3725 8151
TIME...MOT...LOC 2046Z 303DEG 30KT 3731 8081 3726 8133
RABSpecial weather statement, Jun 18, 4:56 PM EDT, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
456 PM EDT THU JUN 18 2015
VAZ034-035-045-046-182200-
APPOMATTOX-BEDFORD-AMHERST-CAMPBELL-
456 PM EDT THU JUN 18 2015
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT
APPOMATTOX...SOUTHEASTERN AMHERST...CENTRAL CAMPBELL...CITY OF
LYNCHBURG AND CENTRAL BEDFORD COUNTIES...
AT 454 PM EDT...A LINE OF STRONG THUNDERSTORMS WAS ALONG A LINE
EXTENDING FROM APPOMATTOX NATIONAL HISTORIC PARK TO NEAR LYNCHBURG
AIRPORT TO NEAR THAXTON...AND MOVING EAST AT 25 MPH.
WINDS IN EXCESS OF 40 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THESE
STORMS. FREQUENT CLOUD-TO-GROUND LIGHTNING AND HEAVY RAINFALL ARE
LIKELY WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
LYNCHBURG...
BEDFORD...
APPOMATTOX...
RUSTBURG...
AND HUDDLESTON.
THIS INCLUDES THE FOLLOWING LOCATIONS LIBERTY UNIVERSITY...THE
NATIONAL D DAY MEMORIAL...AND LYNCHBURG AIRPORT.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
LAT...LON 3732 7863 3725 7868 3724 7872 3722 7873
3723 7878 3720 7880 3721 7882 3719 7883
3716 7960 3744 7974 3745 7972 3743 7925
3746 7890 3735 7860 3734 7860
TIME...MOT...LOC 2054Z 292DEG 23KT 3738 7879 3728 7918 3735 7969
RABSpecial weather statement, Jun 18, 5:33 PM EDT, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
533 PM EDT THU JUN 18 2015
VAZ007-182230-
TAZEWELL-
533 PM EDT THU JUN 18 2015
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL TAZEWELL COUNTY...
AT 533 PM EDT...A STRONG THUNDERSTORM WAS OVER JEWELL RIDGE...MOVING
EAST AT 30 MPH.
WINDS IN EXCESS OF 40 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
TAZEWELL...
JEWELL RIDGE...
GRATTON...
AMONATE...
AND TIPTOP.
LAT...LON 3720 8176 3724 8174 3724 8172 3720 8168
3720 8159 3721 8156 3722 8154 3723 8151
3726 8150 3726 8146 3725 8137 3704 8145
3717 8185
TIME...MOT...LOC 2133Z 277DEG 26KT 3719 8175
RABThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 17, 8:38 PM EDT | Special Weather Statement | RNK | Patrick | 37 min |
| Jun 17, 9:30 PM EDT | Special Weather Statement | RNK | Montgomery, Pulaski, City of Radford | 60 min |
| Jun 17, 9:55 PM EDT | Severe Thunderstorm Warning | RNK | Montgomery, Pulaski, City of Radford | 35 min |
| Jun 17, 10:16 PM EDT | Severe Thunderstorm Warning | RNK | Floyd | 59 min |
| Jun 17, 10:35 PM EDT | Special Weather Statement | RNK | Carroll | 55 min |
| Jun 17, 10:40 PM EDT | Severe Thunderstorm Warning | RNK | Carroll, Floyd | 53 min |
| Jun 17, 10:53 PM EDT | Special Weather Statement | RNK | Franklin | 52 min |
| Jun 17, 11:07 PM EDT | Special Weather Statement | RNK | Bedford, Campbell, City of Lynchburg | 53 min |
| Jun 17, 11:27 PM EDT | Severe Thunderstorm Warning | RNK | Franklin, Henry | 48 min |
| Jun 17, 11:42 PM EDT | Special Weather Statement | RNK | Campbell, Pittsylvania, City of Danville | 63 min |
| Jun 18, 12:29 AM EDT | Special Weather Statement | RNK | Charlotte, Halifax | 61 min |
| Jun 18, 1:51 AM EDT | Special Weather Statement | RNK | City of Danville | 24 min |
| Jun 18, 2:21 AM EDT | Areal Flood Advisory | RNK | Halifax, Pittsylvania, City of Danville | 3 hr |
| Jun 18, 2:36 PM EDT | Special Weather Statement | RNK | Patrick | 39 min |
| Jun 18, 2:38 PM EDT | Special Weather Statement | RNK | Smyth | 37 min |
| Jun 18, 3:14 PM EDT | Special Weather Statement | RNK | Smyth | 31 min |
| Jun 18, 3:17 PM EDT | Special Weather Statement | RNK | Patrick | 58 min |
| Jun 18, 3:42 PM EDT | Severe Thunderstorm Warning | RNK | Amherst, Bedford, Botetourt, Campbell, Rockbridge, City of Lynchburg | 63 min |
| Jun 18, 3:59 PM EDT | Special Weather Statement | RNK | Buckingham | 31 min |
| Jun 18, 4:17 PM EDT | Special Weather Statement | RNK | City of Galax | 43 min |
| Jun 18, 4:21 PM EDT | Severe Thunderstorm Warning | RNK | Amherst, Appomattox, Buckingham | 54 min |
| Jun 18, 4:25 PM EDT | Special Weather Statement | RNK | Giles | 50 min |
| Jun 18, 4:41 PM EDT | Special Weather Statement | RNK | Roanoke, City of Roanoke, City of Salem | 64 min |
| Jun 18, 4:46 PM EDT | Special Weather Statement | RNK | Bland | 59 min |
| Jun 18, 4:56 PM EDT | Special Weather Statement | RNK | Appomattox, Bedford, Campbell, City of Lynchburg | 64 min |
| Jun 18, 5:33 PM EDT | Special Weather Statement | RNK | Tazewell | 57 min |
| Jun 18, 6:15 PM EDT | Severe Thunderstorm Warning | RNK | Bedford, Campbell, Pittsylvania | 60 min |
| Jun 18, 6:48 PM EDT | Severe Thunderstorm Warning | RNK | Tazewell | 45 min |
| Jun 18, 7:03 PM EDT | Special Weather Statement | RNK | Charlotte, Halifax | 57 min |
| Jun 18, 7:54 PM EDT | Special Weather Statement | RNK | Smyth, Tazewell | 51 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2015Every severe thunderstorm warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.